Hail, Lamar
- When
- May 28, 1:34 PM CST
- Where
- Lamar County, 0.69 mi S of Millport
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.560, -88.080
A warm and unstable air mass, combined with a slow moving upper level disturbance, led to the formation of numerous thunderstorms across Central Alabama over a three day period. Many of the storms produced damaging winds, large hail, and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A warm and unstable air mass, combined with a slow moving upper level disturbance, led to the formation of numerous thunderstorms across Central Alabama over a three day period. Many of the storms produced damaging winds, large hail, and heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 28, 11:45 AM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1245 PM CDT FRI MAY 28 2010 .UPDATE...MESOSCALE AND AVIATION DISCUSSIONS. && .DISCUSSION... UPPER LEVEL LOW IS VERY EVIDENT ON WATER VAPOR IMAGERY ALONG THE ARKANSAS AND TENNESSEE STATE LINE. THE LOW IS MOVING SOUTH AND DOES CONTAIN A POCKET OF COLDER AIR (-12C @ 500MB). THIS IS THE REASON THE STORM PREDICTION CENTER HAS PLACED NORTH ALABAMA UNDER A SLIGHT RISK OF SEVERE STORMS FOR THIS AFTERNOON. THE STORM MOTION VECTORS ARE SMALL AND ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL DUE TO SLOW STORM MOVEMENTS. SBCAPES ARE ALREADY NEAR 3000 J/KG OVER AREAS NORTH OF I-20 SO LARGE HAIL AND DAMAGING DOWNBURSTS ARE POSSIBLE. THE HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED TO INCLUDE SEVERE STORMS ACROSS NORTH ALABAMA FOR THIS AFTERNOON. SURFACE TEMPERATURES ARE ALSO RUNNING A FEW DEGREES WARMER FOR AREAS SOUTH OF I-20 AND RAISED HIGHS A DEGREE OR TWO. 58/ROSE && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS PORTIONS OF CENTRAL ALABAMA EARLY THIS AFTERNOON AND WILL CONTINUE THROUGH THE EVENING HOURS. COVERAGE IS EXPECTED TO BE GREATER TODAY THAN THE LAST COUPLE OF DAYS...SO KEPT MENTION OF VCTS IN AT ALL TERMINALS. SOME STORMS COULD BE STRONG TO SEVERE...WITH THE GREATEST CHANCE OF SEVERE WEATHER ACROSS THE NORTHERN SITES...WHERE DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. ACTIVITY SHOULD WEAKEN AND DISSIPATE OVERNIGHT. THERE IS A SLIGHT POSSIBILITY THAT SOME ISOLATED SHOWERS MIGHT REMAIN DURING THE OVERNIGHT PERIOD...BUT CONFIDENCE IS TOO LOW TO MENTION AT THIS TIME. PATCHY FOG WAS OBSERVED AT MOST SITES LAST NIGHT AND EXPECT FOG TO DEVELOP ONCE AGAIN TONIGHT ACROSS MUCH OF THE AREA. DID NOT GO LOWER THAN MVFR VIS FOR NOW...BUT THIS COULD BE LOWERED WITH FUTURE FORECASTS. NORTHERLY WINDS OF AROUND 5 KNOTS SHOULD PERSIST THROUGH THE EVENING...WITH WINDS BECOMING EASTERLY BY SATURDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY ONCE AGAIN ON SATURDAY...BUT MOST OF THE DEVELOPMENT SHOULD HOLD OFF UNTIL LATE MORNING OR EARLY AFTERNOON. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA IS BEING MONITORED FOR ACCURACY. 19 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1153 AM CDT FRI MAY 28 2010 ALZ011>015-017>050-291653- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1153 AM CDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A LOW PRESSURE SYSTEM MOVES CLOSER TO CENTRAL ALABAMA. SOME STORMS COULD BE STRONG TO SEVERE THROUGH 8 PM THIS EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL GENERALLY BE ALONG AND NORTH OF A LINE FROM CARROLLTON..TO CALERA...TO ROANOKE. THE MAIN THREATS IN THIS AREA WILL BE DAMAGING WINDS AND LARGE HAIL. STRONG STORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF CENTRAL ALABAMA...WITH WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG STORMS WILL ALSO BE POSSIBLE ON SATURDAY FROM NOON TO 8 PM. THE MAIN THREATS WILL AGAIN BE WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 144 PM CDT FRI MAY 28 2010 ALZ027-281915- TALLADEGA- 144 PM CDT FRI MAY 28 2010 ...SIGNIFICANT WEATHER ALERT FOR TALLADEGA COUNTY UNTIL 215 PM CDT... AT 142 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR TALLADEGA. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. 61
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 156 PM CDT FRI MAY 28 2010 ALZ020-281930- CHEROKEE- 156 PM CDT FRI MAY 28 2010 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 230 PM CDT... AT 151 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CAVE SPRING...OR 10 MILES WEST OF CEDARTOWN...MOVING WEST AT 10 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. PEOPLE IN SOUTHEASTERN CHEROKEE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. 61
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 206 PM CDT FRI MAY 28 2010 ALZ013-281930- FAYETTE- 206 PM CDT FRI MAY 28 2010 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 230 PM CDT... AT 204 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BERRY...OR 12 MILES EAST OF FAYETTE...MOVING SOUTH AT 10 MPH. DIME SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. 61
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 230 PM CDT FRI MAY 28 2010 ALZ020-282000- CHEROKEE- 230 PM CDT FRI MAY 28 2010 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 300 PM CDT... AT 227 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF PIEDMONT...MOVING WEST AT 15 MPH. DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR NORTHEASTERN ALABAMA. 61
The Columbus AFB radar (KGWX), 44 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
16 thunderstorm wind, 9 hail, 2 flash flood. Local standard time, as filed.
Trees and power lines were blown down on CR-9, north of Piedmont. One tree fell onto a house.
A 68 mph wind gust was measured by a firefighter. Trees were blown down onto power lines on AL-9 east of Cedar Bluff.
Trees and power lines were blown down at several locations in the city of Attalla, including the intersection of US-278 and US-431, Gallant Road, California Street and South 11th Street.
Trees were blown down near the Ivalee Community School, west of Attalla.
Trees were blown down at several locations in Blount County, west of Oneonta, including Putman Road, CR-20, and Robin Hill Road.
Several trees were blown down near the Moundville Airport.
Several trees were blown down near the Havana and Stewart communities.
A few small pine trees and Bradford pears were blown down in the Cara Villa subdivision, in east Montgomery.
Several trees were blown down on Clear Creek Road.
Several trees were blown down on Bluewater Road.
Several trees were blown down on Bethel Road.
Several trees and power lines were blown down on the east side of Tallassee, in Tallapoosa County.
Quarter sized hail was 3 to 4 inches deep, and damaged the roof of a home, near the intersection of CR-99 and CR-47.
A single tree was blown down onto a mobile home, destroying the home.
A few trees were blown down between Greensboro and Akron.
Several trees were blown down onto AL-69, near the airport.
A creek along AL-69 southwest of Greensboro rose out of its banks, causing two car accidents.
Several roads around the city of Millbrook became flooded due to heavy rainfall.
Power lines were blown down near the Fullerton community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236184, 236183, 236185, 236186, 236187, 236188, 236189, 236190, 236191, 236192, 236193, 236195, 236196, 236200, 236201, 236202, 236203, 236204, 236206, 236207, 236209, 236211, 236213, 236212, 236215, 236216, 236217.